Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 367, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2003, 4:09 AM CDT for Ashley County, Arkansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 4:09 AM CDT (09:09 UTC)
- Expired
- May 17, 2003, 5:10 AM CDT
- In force
- 61 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Ashley County, AR
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 9.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2424 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 11.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 170909 SVRJAN ARC003-171010- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 408 AM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASHLEY COUNTY IN SOUTHEAST ARKANSAS * UNTIL 510 AM CDT * AT 408 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HAMBURG...OR ABOUT 4 MILES EAST OF NORTH CROSSETT...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR HAMBURG AT 410 AM CDT BE NEAR PORTLAND AT 435 AM CDT HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. LAT...LON 3325 9199 3308 9189 3321 9147 3337 9161 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:55 AM CDT, 14 minutes earlier.
Area forecast discussion, May 17, 3:55 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 AM CDT SAT MAY 17 2003
FORECAST ALL HINGING ON MOVEMENT OF CLOSED/CUTOFF UPPER LOW CENTER
OVER NWRN AR THAT IS FORECAST TO SINK SEWD ALONG THE MS RIVER TO
NEAR NATCHEZ BY SUNDAY MORNING. THIS FEATURE WILL BE SLOWLY FILLING
AS TIME PASSES WITH THE MID LEVEL COLD CORE RUNNING ONLY ABOUT -11C
AT 500MB. THIS SYSTEM IS EXPECTED TO MOVE TO NEAR THE COAST BY
MONDAY MORNING BEFORE PUSHING ALL THE WAY TO YUCATAN LATE TUESDAY.
CURRENTLY...CONVECTION BAND THAT ENTERED THE DELTA AROUND MIDNIGHT
WAS GETTING HUNG UP OVER ABOUT THE SAME LOCATIONS THIS MORNING FROM
RUSTON LA TO CLEVELAND MS. LOW LEVEL MOISTURE CONVERGENCE AHEAD OF
THE TSRA MOVES ONLY TO NEAR A GRENADA TO NATCHEZ LINE ABOUT MID
MORNING WHEN DIURNAL HEATING WILL AGAIN START TO EXPAND THE COVERAGE
AREA. DEEPER MOISTURE HOLDING OFF UNTIL AROUND 18Z FOR THE NATCHEZ
TRACE CORRIDOR AS UPPER DIVERGENCE INCREASES. GRADUALLY WEAKENING
850MB JET DROPS FROM 45KT THIS MORNING TO 30KT LATER IN THE
AFTERNOON HOWEVER CAPES LIKELY TO REACH 2500-3000J/KG...LIFTED
INDEXES -8C...AND 500-700MB LAPSE RATES NEAR 7C SHOULD PROVIDE
PLENTY OF ACTION EAST OF THE ONGOING TSRA BY MIDDAY.
BIGGEST RISK WILL PROBABLY BECOME HEAVY RAIN WITH TRAINING CLUSTERS
OF STORMS AND WILL MENTION HEAVY RAIN/GUSTY WINDS WITH ALL ZONES.
AGREE WITH MOS TREND OF COOLER MAX TEMPS FROM NW TO SE TODAY AND
SUNDAY WITH LOWERING THICKNESS FIELDS OVER REGION. SWATH OF 2.0+
PRECIPITABLE WATER VALUES SPREADS SEWD TODAY DROPPING TO 1.7 OVER
THE ERN HALF OF MS ON SUNDAY. AS UPPER LOW PULLS AWAY FROM THE
REGION SUNDAY NIGHT/MONDAY...EXPECT RAPID DROP OFF IN SHRA COVERAGE
AND WILL LOWER/REMOVE POPS FOR PART OF MONDAY AS RAPID WARMING IN
THE MID LEVELS RE-ESTABLISHES CAPPING ENVIRONMENT.
SOME RETURN TO DIURNAL POPS ON TUESDAY AS SHORTWAVE UPPER RIDGE
PIVOTS OVER THE CWFA...AND A WEAK IMPULSE BRUSHES THE REGION. DECENT
MOISTURE LINGERING OVER THE AREA WITH SURFACE DEWPOINTS REMAINING
65-70F. FINALLY A SURFACE FRONT/TROUGH SHIFTS INTO MS AND STALLS ON
WED AS THE UPPER RIDGE LINE SINKS NEAR THE COAST.
JAN TT 084/069 082/066 085 00754
BBEEB 069/087 069/088 069/087 068/086 066 32232444342
MEI TT 087/069 085/066 084 00754
BBEEB 068/088 068/088 068/087 067/087 065 32232444342
.JAN...
AR...NONE
LA...NONE
MS...NONEHazardous weather outlook, May 16, 4:11 PM CDT, 11 hours 58 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 411 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...GENERALLY TO THE NORTHWEST OF A LINE FROM RAYVILLE LOUISIANA...TO YAZOO CITY AND EUPORA MISSISSIPPI. FARTHER SOUTHEAST...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR LATE TONIGHT...GENERALLY NORTHWEST OF A NATCHEZ...TO BRANDON...TO MACON LINE. DURING THE DAY SATURDAY...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL PROGRESS SLOWLY EASTWARD ACROSS THE SOUTHERN PLAINS AND INTO THE LOWER MISSISSIPPI VALLEY REGION THIS WEEKEND. THE SYSTEM WILL INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS...TO PRODUCE NUMEROUS THUNDERSTORMS BEGINNING LATER TONIGHT OVER NORTHWEST PORTIONS OF THE OUTLOOK AREA...GRADUALLY SPREADING OVER THE ENTIRE OUTLOOK AREA SATURDAY. STRONG WINDS IN THE LOW AND MID LEVELS OF THE ATMOSPHERE WILL ALLOW THUNDERSTORMS TO BECOME SEVERE...WITH THE POTENTIAL FOR ISOLATED TORNADOES...DAMAGING WIND GUSTS TO 70 MPH...AND LARGE HAIL TO THE SIZE OF QUARTERS. ...FLOODING... WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL FOR THUNDERSTORMS WITH VERY HEAVY RAIN...ESPECIALLY OVER THE AREA ALONG AND NORTHWEST OF A LINE FROM NATCHEZ TO MACON. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ...DAYS TWO AND THREE... THE SEVERE WEATHER POTENTIAL MAY CONTINUE INTO SATURDAY EVENING OVER THE EASTERN HALF OF THE OUTLOOK AREA...ESPECIALLY IN AREAS ALONG AND EAST OF INTERSTATE 55. HOWEVER...IT IS EXPECTED THAT THE UPPER LEVEL LOW PRESSURE SYSTEM WILL WEAKEN AND THE SEVERE WEATHER RISK SHOULD GRADUALLY WANE OVERNIGHT. THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY...BUT STORMS SHOULD REMAIN BELOW SEVERE LIMITS. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NECESSARY TONIGHT AND TOMORROW. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 17, 12:22 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1222 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM DERMOTT AR 0.75 INCH HAIL
05/17/03 CHICOT REPORTED BY POLICE.
1210 AM DERMOTT AR WIND DAMAGE
05/17/03 CHICOT TWO TREES DOWN. REPORTED
BY POLICE.Local storm report, May 17, 12:53 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1253 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1248 AM PACE MS 0.75 INCH HAIL
05/17/03 BOLIVAR REPORTED BY BOLIVAR
COUNTY EMA.Local storm report, May 17, 1:00 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
100 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM LAKE VILLAGE AR 1.00 INCH HAIL
05/17/03 CHICOT REPORTED BY CHICOT COUNTY
EMA.Local storm report, May 17, 1:30 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
130 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM GUNNISON MS WIND DAMAGE
05/17/03 BOLIVAR A VERY LARGE OAK TREE WAS
DOWNED AND TOOK OUT
SEVERAL POWER LINES.
REPORTED BY BOLIVAR
COUNTY EMA.Local storm report, May 17, 1:41 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
141 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM GUNNISON MS WIND DAMAGE
05/17/03 BOLIVAR A VERY LARGE OAK TREE WAS
DOWNED AND TOOK OUT
SEVERAL POWER LINES.
REPORTED BY BOLIVAR
COUNTY EMA.
1245 AM LAKE VILLAGE AR WIND DAMAGE
05/17/03 CHICOT A FEW TREES DOWN.
REPORTED BY CHICOT COUNTY
SHERIFFS OFFICE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:28 PM CDT | Severe Thunderstorm Warning | JAN | Ashley | 47 min |
| May 16, 11:57 PM CDT | Severe Thunderstorm Warning | JAN | Chicot | 58 min |
| May 17, 12:15 AM CDT | Severe Thunderstorm Warning | JAN | Ashley | 60 min |
| May 17, 3:52 AM CDT | Flash Flood Warning | JAN | Ashley | 3 hr |
| May 17, 4:15 AM CDT | Tornado Warning | JAN | Ashley | 60 min |
| May 17, 4:48 AM CDT | Severe Thunderstorm Warning | JAN | Chicot | 42 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.